Alert archive / Wyoming / High Wind Warnings in 2012
High Wind Warning 14, NWS Riverton, WY
NWS Riverton, WY issued this high wind warning at Mar 13, 2012, 2:24 AM MDT for Fremont County, Natrona County, Sweetwater County, Wyoming. It took effect at Mar 13, 2012, 6:00 AM MDT. It was in force for 16 hr. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 13, 2012, 2:24 AM MDT (08:24 UTC)
- In effect from
- Mar 13, 2012, 6:00 AM MDT
- Expired
- Mar 13, 2012, 9:38 PM MDT
- In force
- 16 hr
- Issued by
- NWS Riverton, WY
Counties Fremont County, WY, Natrona County, WY, Sweetwater County, WY
The radar
The Riverton/Lander radar (KRIW), 65 km from the middle of the area, began a volume at 08:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 13, 3:02 PM MDT | NON-TSTM WND GST 59 | 9 Nw Casper, WY | NATRONA COUNTY INTERNATIONAL AIRPORT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2761 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 150 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
948 WWUS75 KRIW 130824 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 224 AM MDT TUE MAR 13 2012 ...VERY STRONG WINDS EXPECTED OVER THE GREEN MOUNTAINS AND RATTLESNAKE RANGES THROUGH THIS EVENING... .AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH VERY STRONG SOUTHWEST WINDS ABOVE THE SURFACE TO PRODUCE HIGH WINDS THROUGH THIS EVENING. WYZ019-132200- /O.UPG.KRIW.HW.A.0014.120313T1200Z-120314T0600Z/ /O.NEW.KRIW.HW.W.0014.120313T1200Z-120314T0600Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- INCLUDING THE CITY OF...JEFFREY CITY 224 AM MDT TUE MAR 13 2012 ...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT MDT TONIGHT... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS ISSUED A HIGH WIND WARNING...WHICH IS IN EFFECT FROM 6 AM THIS MORNING TO MIDNIGHT MDT TONIGHT. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. * SUMMARY AND TIMING...SOUTHWEST WIND WILL INCREASE TODAY ACROSS THE AREA AND CONTINUE THROUGH THIS EVENING. * WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH POSSIBLE. * IMPACTS...THOSE TRAVELING IN HIGH PROFILE VEHICLES AND TOWING LIGHT TRAILERS WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG CROSS WINDS. AREAS IMPACTED INCLUDE BEAVER RIM TO SWEETWATER STATION AND ALONG U.S. HIGHWAY 287 AND STATE HIGHWAY 220 FROM SWEETWATER STATION THROUGH JEFFREY CITY...MUDDY GAP...AND ALCOVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$
2 follow-up statements
802 WWUS75 KRIW 131931 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 131 PM MDT TUE MAR 13 2012 ...VERY STRONG WINDS EXPECTED OVER THE GREEN MOUNTAINS AND RATTLESNAKE RANGES THROUGH THIS EVENING... .AN INCREASING SURFACE PRESSURE GRADIENT WILL COMBINE WITH VERY STRONG SOUTHWEST WINDS ABOVE THE SURFACE TO PRODUCE HIGH WINDS THROUGH THIS EVENING. WYZ019-140600- /O.CON.KRIW.HW.W.0014.000000T0000Z-120314T0600Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- INCLUDING THE CITY OF...JEFFREY CITY 131 PM MDT TUE MAR 13 2012 ...HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A HIGH WIND WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT TONIGHT. * SUMMARY AND TIMING...SOUTHWEST WINDS WERE CONTINUING TO INCREASE THIS AFTERNOON AT SPEEDS OF 25 TO 35 MPH WITH GUSTS AROUND 50 MPH. THE STRONGEST WINDS ARE STILL EXPECTED LATE THIS AFTERNOON THROUGH THIS EVENING. * WIND...SOUTHWEST 30 TO 40 MPH WITH GUSTS OVER 60 MPH. * IMPACTS...THOSE TRAVELING IN HIGH PROFILE VEHICLES AND TOWING LIGHT TRAILERS WILL BE PARTICULARLY SUSCEPTIBLE TO STRONG CROSS WINDS. AREAS IMPACTED INCLUDE BEAVER RIM TO SWEETWATER STATION AND ALONG U.S. HIGHWAY 287 AND STATE HIGHWAY 220 FROM SWEETWATER STATION THROUGH JEFFREY CITY...MUDDY GAP...AND ALCOVA. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. THE LATEST ROAD CONDITIONS PROVIDED BY THE WYOMING DEPARTMENT OF TRANSPORTATION ARE AVAILABLE BY CALLING 5-1-1 OR ON THE INTERNET AT WYOROAD.INFO. && $$ SKRBAC
452 WWUS75 KRIW 140338 NPWRIW URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE RIVERTON WY 938 PM MDT TUE MAR 13 2012 WYZ019-140445- /O.CAN.KRIW.HW.W.0014.000000T0000Z-120314T0600Z/ GREEN MOUNTAINS AND RATTLESNAKE RANGE- INCLUDING THE CITY OF...JEFFREY CITY 938 PM MDT TUE MAR 13 2012 ...HIGH WIND WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN RIVERTON HAS CANCELLED THE HIGH WIND WARNING. A WEST TO SOUTHWEST WIND OF 25 TO 35 MPH WILL OCCUR WITH GUSTS 45 TO 50 MPH THROUGH EARLY MORNING HOURS OF WEDNESDAY. $$
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before this high wind warning went out at Mar 12, 11:32 PM MDT, 2 hours 52 minutes earlier.
Area forecast discussion, Mar 12, 11:32 PM MDT, 2 hours 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RIVERTON WY 1132 PM MDT MON MAR 12 2012 .SHORT TERM...TONIGHT THROUGH THURSDAY SYSTEM MOVES THROUGH LAST NIGHT AS EXPECTED LEAVING BEHIND AN INCH OR TWO IN THE FAR WESTERN MOUNTAINS AND A SKIFF ON THE VALLEY FLOOR. COLD FRONT MOVES THROUGH THE NORTH HALF OF THE AREA WITH SOME GUSTY NORTH WIND IN JOHNSON COUNTY THIS MORNING BUT IT HAS WASHED OUT IN THE PAST COUPLE HOURS. WEAK SHORTWAVE RIDGE IS NOW OVERHEAD AND WILL KEEP THE AREA DRY OVERNIGHT BEFORE OUR EASTERN PACIFIC/B.C. SYSTEM MOVES TOWARDS THE AREA LATE IN THE DAY TUESDAY WITH AN INCREASING CHANCE OF MOUNTAIN SNOW AND SOME LOWER ELEVATION RAIN. AIRMASS MOISTENS UP QUITE A BIT BY TUESDAY NIGHT WITH PWATS AROUND A THIRD OF AN INCH...INCREASING TO OVER .40 BY THURSDAY IN THE FAR WEST. THE BIGGEST DIFFERENCES IN THE MODELS IS THAT THE GFS THINS OUR BAROCLINIC MOISTURE PLUME WEDNESDAY NIGHT AND THURSDAY WHILE THE NAM KEEPS IN MORE INTACT WITH STEADY PRECIPITATION THROUGH WEDNESDAY NIGHT AND THURSDAY. THE OLD ECMWF SIDED WITH THE GFS BUT NOW THE NEW ECMWF IS STARTING TO LEAN TOWARDS THE NAM...ESPECIALLY THROUGH WEDNESDAY NIGHT. LEANING TOWARDS THE PLUME BEING BROKE UP WEDNESDAY NIGHT OR THURSDAY...ESPECIALLY BY THURSDAY AS THE FLOW BEGINS TO BACK AHEAD OF OUR DEVELOPING MEDIUM RANGE TROUGH. THIS WILL DEFINITELY HAVE TO BE WATCHED AS THE NAM WOULD PRODUCE A MUCH LONGER DURATION SNOW EVENT FOR THE HIGHER MOUNTAINS TUESDAY NIGHT THROUGH THURSDAY THAN A MORE COMPACT TUESDAY NIGHT AND WEDNESDAY EVENT THAT THE GFS FOCUSES ON. THE PASSAGE OF SEVERAL JET STREAKS DURING THIS PERIOD MAY ALSO PROVIDE A PERIOD OF RIGHT ENTRANCE REGION DIVERGENCE. FOR NOW...HAVE HIT THE TUESDAY AFTERNOON THROUGH WEDNESDAY PERIOD WITH 6 TO 12 INCHES IN THE TETONS AND SOUTHWEST MOUNTAINS OF THE YNP WITH GRADUALLY LESSER AMOUNTS OUT FROM THERE. WINDS WILL BE THE MAIN CONCERN EAST OF THE DIVIDE...ESPECIALLY ALONG THE EAST SLOPE OF THE CENTRAL MOUNTAINS AND WIND CORRIDOR TOMORROW AND TOMORROW NIGHT. FAVORABLE SW FLOW DEVELOPS FOR THE WIND CORRIDOR TOMORROW WITH 45-50KT H7 SW FLOW AND A MODERATE SURFACE GRADIENT. MET GUIDANCE FOR CPR IS UP TO 27-30KTS SUSTAINED IN THE AFTERNOON AND THE LCL WRF HAS 30-35KTS SHOWING UP IN THE BOUNDARY LAYER ACROSS MUCH OF THE AREA. WOULD LIKE TO SEE A STRONGER SURFACE GRADIENT TO ISSUE A HIGH WIND WATCH FOR THE LOWER ELEVATIONS OF NATRONA COUNTY SO WILL CONFINE THE HIGH WIND WATCH JUST TO ZONE 19 OUR GREEN MTNS AND RATTLESNAKE RANGES. OUR WINDY SENSORS OF CAMP CREEK OR FALES ROCK SHOULD VERIFY HIGH WIND BUT THE BIGGER QUESTION IS HOW WILL BEAVER RIM AND JEFFREY CITY DO. LOOKS BORDERLINE BUT I THINK THE SUSTAINED WINDS OVER BEAVER RIM MAY APPROACH 40 MPH DURING THE DAY WITH THE POTENTIAL FOR 60 MPH GUSTS AND THUS THE WATCH. THE OTHER AREA TO WATCH WILL BE THE EAST SLOPE OF THE WINDS WHERE STRONG SW WINDS WILL BLOW. THE LCL WRF HAS SOME VERY STRONG LOW LEVEL WINDS FORECAST IN EXCESS OF 50 TO 60KTS. I HAVE SOME LOCALIZED GUSTS AROUND HIGH WIND BUT DON'T FEEL ATTM THAT WIDESPREAD HIGH WINDS WILL OCCUR. THE EVENING CREW CAN LOOK AT THIS ONE MORE TIME. WINDS WILL DECREASE SOME ACROSS THE AREA WEDNESDAY BEFORE INCREASING AGAIN THURSDAY. LONG TERM...THURSDAY NIGHT THROUGH MONDAY THE ZONAL SOUTHWEST PATTERN WILL REMAIN IN PLACE THURSDAY AND FRIDAY...AS A LONGWAVE TROUGH BEGINS TO TAKE SHAPE AND MOVE ONSHORE OVER THE PACIFIC NORTHWEST. THIS WILL RESULT IN UNSEASONABLY WARM TEMPERATURES AND BREEZY CONDITIONS...ESPECIALLY ACROSS THE WIND CORRIDORS ON FRIDAY. EAST OF THE DIVIDE WILL REMAIN DRY...BUT WEST OF THE DIVIDE WILL SEE A CHANCE OF PRECIPITATION BOTH DAYS...WITH A BETTER CHANCE ON FRIDAY. TEMPERATURE PROFILES OVER THE WEST SUGGEST THE PRECIPITATION WILL MAINLY BE RAIN IN THE VALLEYS...BUT SNOW IN THE MOUNTAINS. MODELS CONTINUE TO DIFFER WITH REGARDS TO PRECIPITATION ON SATURDAY. THE GFS SPREADS INTO EAST OF THE DIVIDE...AS THE TROUGH BOTTOMS OUT OVER SOUTHERN CALIFORNIA. THIS WILL ALLOW FOR PACIFIC MOISTURE TO BE BROUGHT OVER THE AREA...WITH THE CONTINUED SOUTHWEST FLOW. THE ECMWF KEEPS PRECIPITATION CONFINED TO WESTERN AREAS UNTIL SUNDAY...WHEN A COLD FRONT MOVES ACROSS THE STATE. HAVE TRENDED TOWARD THE GFS DUE TO THE INCREASED LIKELIHOOD OF MOISTENING PROFILES. OVERALL...THE MODELS ARE BECOMING MORE IN LINE WITH THIS SYSTEM CLOSING OFF AND EJECTING OUT OVER THE HIGH PLAINS BY THURSDAY. THIS PATTERN WILL COULD PROVIDE AREAS WITH FAVORED UPSLOPE FLOW...HOWEVER IT REMAINS TO BE SEEN IF THERE WILL BE ENOUGH COLD AIR AT THE SURFACE. .AVIATION.../06Z ISSUANCE/ VFR CONDITIONS WILL OCCUR THROUGH 00Z WEDNESDAY OVER THE ENTIRE AREA. WINDY CONDITIONS WILL OCCUR FROM KRKS TO KCPR DURING THE DAY TUESDAY THROUGH 01Z WED. AFTER 00Z VFR CONDITIONS WILL CONTINUE EAST OF THE CONTINENTAL DIVIDE THROUGH 06Z WEDNESDAY. AFTER 21Z IN THE WEST AREAS OF LIGHT RAIN AND SNOW WILL OCCUR THROUGH 06Z WEDNESDAY WITH MVFR TO LOCAL IFR CONDITIONS FROM NEAR AFTON TO YELLOWSTONE NATIONAL PARK. EXPECT MOUNTAIN OBSCURATION AS WELL IN THESE AREAS. .FIRE WEATHER... IT WILL BE WINDY ACROSS MUCH OF THE AREA THROUGH TUESDAY NIGHT. MIN RH'S WILL PROBABLY DROP TO BETWEEN 15 AND 20 PERCENT ACROSS THE LOWER ELEVATIONS EAST OF THE DIVIDE AND ALONG THE EAST SLOPE OF THE CENTRAL MOUNTAINS. VERY STRONG WINDS ARE EXPECTED IN THE WIND CORRIDOR AND ALONG THE EAST SLOPE OF THE WIND RIVER AND ABSAROKA MOUNTAINS. SNOW WILL RETURN TO THE FAR WESTERN MOUNTAINS LATE TUESDAY AND CONTINUE OFF AND ON THROUGH THURSDAY. THE SNOW MAY BE SIGNIFICANT TUESDAY NIGHT AND WEDNESDAY. A MIXTURE OF COLD RAIN OR RAIN AND SNOW MIX WILL FALL ON THE VALLEY FLOOR IN THE FAR WEST. AREAS EAST OF THE DIVIDE WILL REMAIN DRY AND BREEZY TO WINDY AT TIMES THROUGH THURSDAY. && .RIW WATCHES/WARNINGS/ADVISORIES... HIGH WIND WATCH FROM TUESDAY MORNING THROUGH TUESDAY EVENING WYZ019. && SHORT TERM...SKRBAC LONG TERM...TL AVIATION...AR FIRE WEATHER...SKRBAC
Hazardous weather outlook, Mar 12, 3:13 PM MDT, 11 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RIVERTON WY 313 PM MDT MON MAR 12 2012 WYZ001>020-022>030-131200- ABSAROKA MOUNTAINS-BIGHORN MOUNTAINS SOUTHEAST- BIGHORN MOUNTAINS WEST-CASPER MOUNTAIN-CODY FOOTHILLS- EAST SWEETWATER COUNTY-FLAMING GORGE- GREEN MOUNTAINS AND RATTLESNAKE RANGE-JACKSON HOLE-LANDER FOOTHILLS- NATRONA COUNTY LOWER ELEVATIONS-NORTH BIG HORN BASIN- NORTHEAST JOHNSON COUNTY-OWL CREEK AND BRIDGER MOUNTAINS- ROCK SPRINGS AND GREEN RIVER-SALT RIVER AND WYOMING RANGES- SOUTH LINCOLN COUNTY-SOUTHEAST BIG HORN BASIN- SOUTHEAST JOHNSON COUNTY-SOUTHWEST BIG HORN BASIN-STAR VALLEY- TETON AND GROS VENTRE MOUNTAINS-UPPER GREEN RIVER BASIN- UPPER GREEN RIVER BASIN FOOTHILLS-UPPER WIND RIVER BASIN- WIND RIVER BASIN-WIND RIVER MOUNTAINS EAST-WIND RIVER MOUNTAINS WEST- YELLOWSTONE NATIONAL PARK- 313 PM MDT MON MAR 12 2012 ...HIGH WIND WATCH FOR THE GREEN MOUNTAINS AND RATTLESNAKE RANGE TUESDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY TUESDAY...STRONG WINDS POSSIBLE THROUGH THE WIND CORRIDOR FROM SOUTH PASS TO CASPER...ESPECIALLY WITHIN THE GREEN MOUNTAINS AND RATTLESNAKE RANGE WHERE A HIGH WIND WATCH IS IN EFFECT. PLEASE SEE THE HIGH WIND PRODUCT FOR ADDITIONAL INFORMATION. FRIDAY AND SATURDAY...SIGNIFICANT WESTERN MOUNTAIN SNOWFALL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO REPORT ANY FLOODING. THANK YOU. TEAM RIVERTON
The office that day
Everything else NWS Riverton, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 13, 2:39 AM MDT | Winter Weather Advisory | RIW | Fremont, Lincoln, Park, Sublette, Teton | 36 hr |
Nearby
High Wind Warnings in Wyoming, 2012Every high wind warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.